An 11-year-old girl with asthma was stable for 2 months taking theophylline, and phenobarbital until phenobarbital was replaced by carbamazepine. The asthma worsened, her theophylline serum levels became subtherapeutic and half-life of theophylline was reduced from 5.25 to 2.75 hours. Asthmatic control was restored, and half-life returned to pre-treatment levels 3 weeks after carbamazepine was replaced by ethotoin (See reference number 1). The clearance of theophylline in an adult patient was doubled by carbamazepine 600mg daily (See reference number 2).
The trough carbamazepine levels of a 10-year-old girl were roughly halved when she was given theophylline for 2 days,and she experienced a grand mal seizure. Her serum theophylline levels were also unusually high at 26 mg/L for 5 mg/kg dosage she was taking, so it may be that convulsions were as much due to this as to fall in carbamazepine levels (See reference number 3).
A single-dose pharmacokinetic study in healthy subjects found that AUC and maximum serum levels of carbamazepine were reduced by 31 % and 45%, respectively, by oral aminophylline (See reference number 4).
Not established, but it seems probable that each drug increases liver metabolism and clearance of other drug, resulting in a reduction in their effects (See reference number 1,3). It is also possible that aminophylline interferes with absorption of carbamazepine (See reference number 4).
Information seems to be limited to reports cited so that general importance is uncertain. Concurrent use need not be avoided, but it would be prudent to check that serum concentrations of each drug (and their effects) do not become subtherapeutic. Note that theophylline should be used with caution in patients with epilepsy as it can cause seizures,although this is usually a sign of toxicity.
Rosenberry KR,Defusco CJ, Mansmann HC, McGeady SJ. Reduced theophylline half-life induced by carbamazepine therapy. J Pediatr (1983) 102, 472–4.
Reed RC,Schwartz HJ. Phenytoin-theophylline-quinidine interaction. N Engl J Med (1983) 308, 724–5.
Mitchell EA,Dower JC, Green RJ. Interaction between carbamazepine and theophylline. N Z Med J (1986) 99, 69–70.
Kulkarni C,Vaz J, David J, Joseph T. Aminophylline alters pharmacokinetics of carbamazepine but not that of sodium valproate — a single dose pharmacokinetic study in humanvolunteers. Indian J Physiol Pharmacol (1995) 39, 122–6.